Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 261, NWS Norman, OK

August 28, 2014Alfalfa County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 28, 2014, 5:49 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2014, 5:49 PM CDT (22:49 UTC)
Expired
Aug 28, 2014, 6:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Alfalfa County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:55 PM CDTTSTM WND GST 65Waynoka, OKSOUTH SIDE OF WAYNOKA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS54 KOUN 282249
SVROUN
OKC003-151-282330-
/O.NEW.KOUN.SV.W.0261.140828T2249Z-140828T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WOODS COUNTY IN NORTHWESTERN OKLAHOMA...
  SOUTHWESTERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 630 PM CDT

* AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF WAYNOKA...MOVING NORTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ALVA...WAYNOKA...CARMEN...DACOMA...AVARD...CAPRON AND HOPETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3693 9854 3656 9841 3651 9886 3651 9896
      3660 9896 3660 9897 3663 9901 3668 9904
      3669 9905 3669 9904 3671 9906
TIME...MOT...LOC 2249Z 245DEG 27KT 3662 9895 

HAIL...0.75IN
WIND...70MPH

$$

11
1 follow-up statement
007 
WWUS54 KOUN 282308
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT THU AUG 28 2014

OKC003-151-282330-
/O.CON.KOUN.SV.W.0261.000000T0000Z-140828T2330Z/
WOODS OK-ALFALFA OK-
608 PM CDT THU AUG 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WOODS AND SOUTHWESTERN ALFALFA COUNTIES...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
AVARD...MOVING NORTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ALVA...CARMEN...DACOMA...AVARD...CAPRON AND HOPETON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3693 9854 3656 9841 3652 9877 3656 9882
      3664 9891 3675 9896
TIME...MOT...LOC 2308Z 243DEG 29KT 3669 9869 

HAIL...0.75IN
WIND...70MPH

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:42 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 2:42 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU AUG 28 2014

.DISCUSSION...
THE LONG AWAITED COLD FRONT IS AT OUR DOORSTEP IN NORTHWEST
OKLAHOMA. A BAND OF SHOWERS AND STORMS SHOULD FORM ALONG THE FRONT
THIS EVENING AND SLOWLY MAKE THEIR WAY EASTWARD OVERNIGHT.
INSTABILITY AND SHEAR ARE SUCH THAT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. THE MAIN
THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...LEADING TO A
LOCALIZED FLOODING POTENTIAL.

THE UPPER LOW LOOKS TO BE MOVING SLIGHTLY FASTER THAN PREVIOUSLY
FORECAST...WHICH WILL RESULT IN THE AREA OF HEAVIEST RAIN BEING
SHIFTED SLIGHTLY EASTWARD AS WELL. SOUTHWEST PORTIONS OF THE CWA TO
NORTH CENTRAL OKLAHOMA COULD SEE SOME OF THE HEAVIEST RAIN OVERNIGHT.

FRIDAY WILL SEE SOME LINGERING CONVECTION ALONG A RESIDUAL SURFACE
TROUGH...ESPECIALLY ACROSS CENTRAL PORTIONS OF OKLAHOMA. THIS WILL
PERSIST INTO SATURDAY MORNING...THEN QUICKLY CLEAR OUT BY SATURDAY
AFTERNOON. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES
DOWN ON FRIDAY...BUT THE COOLER WEATHER WILL NOT LAST LONG.

AS THE TROUGH MOVES OUT ON SUNDAY...WE WILL SEE A WARMUP AND BRIEF
DRY PERIOD. ANOTHER FRONT IS FORECAST TO COME DOWN ON MONDAY AND
STALL AROUND OUR NORTHERN BORDER. MODELS ARE A LITTLE BIT CLOSER
TOGETHER...BUT THE ECMWF IS STILL PUSHING THE FRONT FARTHER SOUTH
THAN THE GFS. MAINTAINING SLIGHT POPS AROUND OUR NORTHERN BORDER
SUNDAY NIGHT THROUGH TUESDAY.

DAY

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  88  71  92 /  60  60  40  20
HOBART OK         70  90  70  95 /  60  40  40  10
WICHITA FALLS TX  73  91  74  95 /  50  50  40  20
GAGE OK           66  88  66  93 /  60  20  20  10
PONCA CITY OK     71  88  69  91 /  60  60  40  20
DURANT OK         74  91  73  92 /  40  50  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/14
Hazardous weather outlook, Aug 28, 11:54 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT THU AUG 28 2014

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND AFFECT THE AREA THROUGH FRIDAY MORNING. THE HIGHEST
COVERAGE OF STORMS WILL BE OVER THE WESTERN HALF OF OKLAHOMA
AND WESTERN NORTH TEXAS.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 3 AND 10 PM WEST OF A STILLWATER TO
PAULS VALLEY TO WAURIKA OKLAHOMA LINE...AS THE AIR WILL BE
MOIST AND UNSTABLE. HOWEVER... WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. STORM INTENSITY WILL GENERALLY DECREASE AFTER
SUNSET.

THE MAIN HAZARDS WITH ANY STRONG OR SEVERE STORM THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL UP TO
2 INCHES WHICH MAY CAUSE FLOODING...FREQUENT LIGHTNING...WIND
GUSTS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
AS A SLOW MOVING STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION... WITH SCATTERED THUNDERSTORMS POSSIBLE ON FRIDAY...THEN
STORM CHANCES DECREASE WEST TO EAST ON SATURDAY.

ANOTHER FRONT IS EXPECTED TO APPROACH AT LEAST NORTHERN OKLAHOMA
SUNDAY NIGHT THROUGH TUESDAY NIGHT...RESULTING IN ANOTHER CHANCE
OF SHOWERS AND STORMS.

HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MAY
ACCOMPANY STRONGER STORMS FRIDAY THROUGH TUESDAY NIGHT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/MAXWELL

In the hours before

Special weather statement, Aug 28, 3:35 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU AUG 28 2014

OKZ009-282115-
ELLIS OK-
335 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 PM CDT...

AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHATTUCK...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOW VISIBILITY DUE TO VERY HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3631 10000 3654 9983 3632 9960 3628 9961
      3602 10000
TIME...MOT...LOC 2031Z 223DEG 13KT 3623 9992
Special weather statement, Aug 28, 4:22 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT THU AUG 28 2014

OKZ009-010-282145-
WOODWARD OK-ELLIS OK-
422 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD AND CENTRAL
ELLIS COUNTIES UNTIL 445 PM CDT...

AT 420 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAGE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...GAGE...FORT SUPPLY...FARGO AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3615 9980 3630 9992 3659 9956 3640 9940
TIME...MOT...LOC 2120Z 237DEG 17KT 3627 9979
Local storm report, Aug 28, 4:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     2 SW GAGE               36.30N 99.78W
08/28/2014  M62 MPH          ELLIS              OK   ASOS

&&

DW
Special weather statement, Aug 28, 4:46 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT THU AUG 28 2014

OKZ009-010-282215-
WOODWARD OK-ELLIS OK-
446 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODWARD AND NORTH
CENTRAL ELLIS COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...FORT SUPPLY...FARGO AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3659 9957 3659 9955 3640 9915 3622 9965
      3638 9977
TIME...MOT...LOC 2143Z 239DEG 21KT 3635 9963
Special weather statement, Aug 28, 5:07 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT THU AUG 28 2014

OKZ005-010-282230-
WOODWARD OK-WOODS OK-
507 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOODWARD AND CENTRAL
WOODS COUNTIES UNTIL 530 PM CDT...

AT 505 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES SOUTHWEST OF FREEDOM TO 6 MILES NORTHWEST OF SHARON...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...MOORELAND...FREEDOM AND SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3681 9889 3624 9926 3628 9951 3678 9915
TIME...MOT...LOC 2205Z 235DEG 22KT 3663 9921 3633 9944
Local storm report, Aug 28, 5:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
08/28/2014  M54 MPH          WOODWARD           OK   MESONET

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:35 PM CDTSpecial Weather StatementOUNEllis40 min
Aug 28, 4:22 PM CDTSpecial Weather StatementOUNEllis23 min
Aug 28, 4:46 PM CDTSpecial Weather StatementOUNWoodward29 min
Aug 28, 5:07 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 28, 5:16 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward44 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson46 min
Aug 28, 5:42 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward48 min
Aug 28, 6:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods41 min
Aug 28, 6:21 PM CDTSpecial Weather StatementOUNGreer, Jackson24 min
Aug 28, 6:41 PM CDTSpecial Weather StatementOUNJackson19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.